Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Cheyenne, WY

June 4, 2004Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 4, 2004, 4:06 PM MDT for Box Butte County, Nebraska. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2004, 4:06 PM MDT (22:06 UTC)
Expired
Jun 4, 2004, 5:00 PM MDT
In force
54 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 196 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:28 PM MDTHAIL 0.888 N Alliance, NE
Jun 4, 5:08 PM MDTHAIL 0.75Alliance, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS55 KCYS 042206
SVRCYS
NEC013-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 500 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARHENGE...OR ABOUT 7 MILES NORTH OF ALLIANCE...AND MOVING EAST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARHENGE AND 7 MILES NORTH OF BRONCO LAKE BY 425 PM MDT
  ALLIANCE BY 435 PM MDT
  7 MILES NORTH OF ALLIANCE AIRPORT BY 500 PM MDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4232 10304 4213 10307 4201 10272 4232 10277

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT FRI JUN 4 2004

.SHORT TERM...MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR
SEVERE WEATHER DURING THE EVENING.  AMS GETTING UNSTABLE OVER
PANHANDLE...WITH LIFTED INDICIES RUNNING CLOSE TO MINUS 5 AND CAPES
APPROACHING 1000.  THUNDERSTORMS STARTING TO COME TO LIFE OVER
SOUTHEAST CORNER OF WY AND FAR SW NEB PANHANDLE.  WITH NUMEROUS
BOUNDARIES SHOWN ON RADAR...THINK SOME OF THESE WILL BE ABLE TO GO
SEVERE BEFORE MAIN TROF AXIS SWEEPS BY EARLY EVENING.  CELLS ACROSS
CONVERSE AND NIOBRARA HAVE POPPED UP BUT HAVE BEEN SETTLING
BACK...APPARENTLY HINDERED BY DOWNSTREAM CLOUD COVER.  SPC
CONVECTIVE OUTLOOK LOOKS ON TRACK...WILL BE ADDING MENTION OF HAIL
AND GUSTY WINDS IN AFTERNOON PACKAGE EAST OF THE MOUNTAINS.  CHANCE
OF SHOWERS LINGERS OVER FAR EASTERN PORTION OF THE PANHANDLE INTO
THE EARLY-MORNING HOURS.  ENOUGH DRY AIR SWEEPS ACROSS SOUTHEAST WY
AND WESTERN TIER OF COUNTIES IN THE PANHANDLE THAT ANY PRECIP SHOULD
BE LIMITED TO THE EVENING.

A SHORTWAVE RIDGE STARTS TO BUILD OVER THE INTERMOUNTAIN REGION BY
SATURDAY...HELPING LIMIT CHANCES OF THUNDERSTORMS OVER ALL BUT THE
WESTERN PANHANDLE. TEMPS NOT AS WARM AS COUPLE OF DAYS.

.LONG TERM...UPPER RIDGE AXIS MOVES EAST ACROSS SOUTHEAST WYOMING
SATURDAY NIGHT AND INTO THE HIGH PLAINS SUNDAY. THIS LEAVES CWA IN
FAIRLY STRONG SW FLOW ALOFT. WINDS ALOFT INCREASE AND WINDY
CONDITIONS WILL DEVELOP. ISOLATED THUNDERSTORMS MAY DEVELOP DURING
THE AFTERNOON...BUT LITTLE RAIN EXPECTED WITH THESE. THE DRY SW FLOW
ALOFT WILL CONTINUE THROUGH MID WEEK WITH UPPER LOW SPINNING OVER
GREAT BASIN. DRY AND WARM CONDITIONS THROUGH MONDAY. SURFACE
BOUNDARY PARALLEL TO THE FLOW ALOFT AND SINKS SLOWLY CLOSER TO THE
CWA TUESDAY...AS THE BOUNDARY MOVES INTO THE NORTHERN PORTION OF THE
CWA HAVE INTRODUCED SOME LOW POPS. KEPT 20 TO 30 PERCENT POPS IN FOR
THE NORTHERN AND EASTERN PORTIONS OF THE CWA THROUGH THURSDAY.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

BANN/STARK
Hazardous weather outlook, Jun 4, 10:52 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT FRI JUN 4 2004

NEZ001>003-019>021-054-055-WYZ059>070-051056-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1052 AM MDT FRI JUN 4 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN
NEBRASKA PANHANDLE AND THE PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON
AND THIS EVENING.  A FEW THUNDERSTORMS HAD DEVELOPED WEST OF THE
LARAMIE RANGE BY LATE THIS MORNING...AND THOSE STORMS WILL BECOME
MORE NUMEROUS AS THEY MOVE EAST OF THE MOUNTAINS.  A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AND
WIND GUSTS OF 60 MPH.  THERE MAY EVEN BE ENOUGH WIND SHEAR FOR ONE OR
TWO WEAK AND SHORT LIVED TORNADOES IN THE SOUTHERN NEBRASKA
PANHANDLE.  THE STORMS ARE EXPECTED TO END OVER THE REGION BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER MUCH
OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE
SATURDAY AFTERNOON AND EARLY EVENING.

WARMER AND DRIER AIR WILL BE OVER THE REGION SUNDAY THROUGH
TUESDAY WITH SOUTH OR SOUTHWEST WIND GUSTS TO 40 MPH DURING
THE DAY.

A COLD FRONT MOVES THROUGH THE AREA BY MID WEEK AND WILL
HELP PRODUCE A CHANCE OF LATE DAY THUNDERSTORMS FOR WEDNESDAY
AND THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF THE LARAMIE RANGE IN
SOUTHEAST WYOMING AS EARLY AS 2 PM.

SPOTTER ACTIVATION IN THE WESTERN NEBRASKA PANHANDLE MAY BE NEEDED AS
EARLY AS 400 PM.

BANN

In the hours before

Local storm report, Jun 4, 3:22 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TORNADO          5 SW BUSHNELL           41.18N 103.96W
06/04/2004                   KIMBALL            NE   TRAINED SPOTTER

&&

BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:41 PM MDTTornado WarningCYSKimball34 min
Jun 4, 2:14 PM MDTSevere Thunderstorm WarningCYSKimball61 min
Jun 4, 2:32 PM MDTSevere Thunderstorm WarningCYSBanner58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.